Illinois, 2021

High Wind in Illinois, December 15 to 16, 2021

December 15 to 16, 2021 · NWS LOT · 17 events in 10 counties and zones

High winds developed across northern Illinois during the evening of December 15th and continued into the early morning of December 16th. Wind gusts were frequently between 50 and 55 mph.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds developed across northern Illinois during the evening of December 15th and continued into the early morning of December 16th. Wind gusts were frequently between 50 and 55 mph. Peak wind gusts included 69 mph in Sugar Grove in Kane County; 66 mph near Herbert in McHenry County; 67 mph at Chicago Executive Airport in Wheeling; 66 mph at Chicago O'Hare Airport; 63 mph in Waukegan; 62 mph at the Rockford Airport; 61 mph at Chicago Midway Airport; 61 mph at West Chicago in DuPage County; 61 mph near Marengo in McHenry County; 60 mph near Dixon in Lee County; 58 mph near Crystal Lake in McHenry County and 58 mph at the National Weather Service office in Romeoville in Will County.

Wind damage included, in LaSalle County, a tree was blown down on North 39th Road, east of Triumph and a large tree limb over one foot in diameter fell onto an apartment building on Grant Avenue in LaSalle. In Kane County, a 15 foot tall evergreen was uprooted and leaning on power lines across from the Batavia High School. In DuPage County, power lines were blown down blocking 63rd Street in Downers Grove and multiple utility poles and power lines were blown down east of Wayne. In McHenry County, a medium size pine tree was blown down in Johnsburg. In Northern Cook County, a large tree was blown down onto a house in Skokie; Half of a large tree was blown down in Wilmette; A large tree was blown down on a car in Streamwood; Several tree limbs were blown down in Morton Grove; A tree was blown down near the intersection of Golf and Harms Road near Golf and eastbound Higgins Road was closed between Plum Grove Road and National Parkway due to downed power lines near Schaumburg. In Chicago, a large tree fell onto multiple cars in Uptown and another large tree fell onto a car on Argyle Street near Jefferson Park. In Lake County, trees were uprooted in Libertyville, Fox Lake and Highland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 15, 5:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 15, 5:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
551 PM CST Wed Dec 15 2021

.SHORT TERM...
Issued at 300 PM CST Wed Dec 15 2021

Through Thursday...

* Damaging non-thunderstorm winds tonight into early
  Thursday morning, when a High Wind Warning is in effect for
  generally north of I-80, while an Advisory roughly along/south
  of there. The peak winds look to be between 8 PM and 3 AM.

* Sandwiched within that high wind time will be a line of rapidly
  moving convective showers and a few thunderstorms crossing
  northern Illinois late this evening and gradually fading in
  intensity during the overnight.

* The showers/thunderstorms may act to briefly further increase wind
  gusts as they pass.

No major changes in forecast thinking and no changes to current
wind related advisories/warnings at this time. Deepening surface
low currently over central Nebraska continues to track
northeastward with the pressure gradient intensifying across the
Plains and Mississippi River Valley. The local area remains under
stratus cloud cover with gusty southerly winds continuing to
steadily increase. Temps have warmed into the 60s.

As far as winds, speeds continue to gradually increase with gusts into
the 30-40 mph range so far this afternoon. Winds will further
ratchet up this evening and continue into the overnight as the low
advances into southwestern MN and associated low level jet
rapidly increases overhead. The increased pressure gradient and
intensifying low level jet will bring 60 or so mph gusts to the
high wind warning area and speeds into the 50-55 mph range in the
advisory area. Gusts much above those values would likely need to
be tied to the expected broken/weakening line of showers and
thunderstorms that still looks to reach the I-39 corridor in the
approximate 10 or 11 pm time frame and in the approximate 11 pm to
midnight time from for the Chicago and I-55/57 corridors and just
after that across northwest Indiana. However, the intensity and
organization of the activity should be decreasing as it tracks
east. With ambient wind speeds at around 2000 ft above the ground
in the 70-75 or so mph range, thanks to the low level jet, gusts
into this range could reach the surface for a short time as the
showers/storms pass. The greatest threat for this will be across
areas generally west of Interstate 55 where better
coverage/intensity is likely, while the threat may become more
sporadic or even fade out to the east. Note that we will issue
severe thunderstorm warnings should these showers/storms generate
wind gusts meeting severe thunderstorm warning criteria even
though there is a high wind warning in effect for parts of the
area. Winds will begin to ease late tonight behind the front but
still remain gusty.

Temperatures will remain quite mild through the evening until a
cold front passes tonight, but even then the coldest lows, which
will be across north central IL, will remain above freezing. Temps
will rise a few degrees through the day Thursday northwest while
they fall from the lower 50s into the 40s southeast as colder air
spreads in. Winds will remain breezy through the day but ease
through the afternoon as high pressure moves into Missouri and the
strong surface low moves across central/eastern Ontario.

MDB

&&

.LONG TERM...
Issued at 308 PM CST Wed Dec 15 2021

Friday through Wednesday...

The long term period looks relatively quiet with seasonable
temperatures (highs in the 30s to lower 40s, lows in the 20s to
lower 30s), light winds, and occasional periods of cloud cover.

The next best chance of precipitation will be Friday night into
Saturday morning mainly southeast of I-55 as a wave rides along a
stalled frontal boundary well to our southeast. Depending on the
timing of the wave and overlap with nighttime cooling, a gradient in
precipitation type from snow along the northwest fringe to a wintry
mix and eventually plain rain to the southeast within the
precipitation shield will be fair game, though confidence in
pinpointing where each transition zone will line up (as well as how
far northwest precip extends into our area) is fairly low at this
time. Otherwise, precipitation chances through at least the middle
of next week appear slim with surface ridging parked over our area.

Borchardt/Petr

&&

.CLIMATE...

Temperatures this evening are likely to remain steady or possibly
even rise a degree or two ahead of the cold front. The cold front
should still be just west of Rockford at midnight and at least a
couple hours west of Chicago, putting the record high temperatures
for Thursday, December 16th in jeopardy at midnight, particularly
for Chicago. The current records for December 16 are:

Rockford...

   Forecast Midnight High: 61  Current record high: 58 (1984)

Chicago

   Forecast Midnight High: 60  Current record high: 60 (1984)

Finally, the all-time record latest snowfall at Chicago is
December 20, 2012. Unless 0.1" or more of snow falls Saturday
morning (currently appears unlikely), we appear poised to break
the record. We may also go through all of astronomical fall
without measurable snowfall at Chicago...an incredible feat.

NWS Chicago

&&

.AVIATION...
For the 00Z TAFs...
Issued at 551 PM CST Wed Dec 15 2021

The concerns include:

* Strong south to southwest winds gusting up to 35-45 kt through
  tonight (direction 180-200 deg early evening)
* Period of stronger wind gusts up to 50-55 kt possible/probable
  later tonight (~04z-08z), including gusts associated with a line
  of SHRA
* Lower MVFR CIGs likely improving behind SHRA/cold front passage
* LLWS through the early overnight

The high impact period for aviation will peak tonight as deepening
low pressure tracks from near OMA this evening to north of Lake
Superior by 12z. Strong south to south-southwest winds will frequently
gust up to 30-35 kt (sporadic up to ~40 kt) early this evening and
then further increase in the mid to late evening when prevailing
gusts up to 45-48 kts will be common ahead of the system's powerful
cold front. A fast moving line of showers left over from the severe
storms well to the west may be able to mix down 50-55 kt or higher
gusts from the southwest. Even outside of SHRA in the late evening-
early overnight timeframe, temporary 50-55 kt gusts are certainly
possible. Maintained going TEMPO groups and LLWS mention as well
with 60-70 kt at FL020.

Behind the cold front, should see lower MVFR CIGs improve with
40-45 kt SW gusts until pre-dawn hours, easing to mid 30s through
the morning and then around 30 kt from the west early-mid afternoon.
Forecast soundings appear well mixed enough that 20-25 kt gusts
should continue into or through Thursday evening, especially at
ORD and MDW.

Castro

&&

.MARINE...
Issued at 306 PM CST Wed Dec 15 2021

Rapidly deepening low pressure will track from the central Plains
to western Lake Superior late tonight. The strength and deepening
of this low will promote widespread strong winds in the Great
Lakes, and confidence is high in at least an upper end gale
tonight preceded by 30 to 35 kt gusts yest this afternoon. A
period within the gale of southerly to southwesterly storm force
gusts to 50 kt is expected tonight for especially the western
nearshores of Lake Michigan. Some storm force gusts may be reached
on the Indiana nearshore as well throughout the high end gale.
Winds will turn more westerly Thursday behind a morning cold
frontal passage. Gusts are still likely to be gale force later
Thursday morning and even into the early afternoon before further
easing.

While most of the wind direction through this event is offshore in
the Illinois and Indiana nearshore, the sustained speeds are high
enough to rapidly build wind-driven waves that will be slow to
ease throughout Thursday.

MDB/MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ103-ILZ104 until 9 AM
     Thursday.

     Wind Advisory...ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ105-ILZ106-
     ILZ107-ILZ108 until 9 AM Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 9 AM
     Thursday.

LM...Small Craft Advisory...nearshore waters until 6 PM Wednesday.

     Storm Warning...IL nearshore waters until 9 AM Thursday.

     Gale Warning...IN nearshore waters until 3 PM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 15, 4:12 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
412 PM CST Wed Dec 15 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
412 PM CST Wed Dec 15 2021 /512 PM EST Wed Dec 15 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Non Thunderstorm Wind Risk tonight.
  Limited Thunderstorm Risk tonight.

DISCUSSION...

Winds will steadily build through this evening topping out
tonight with gusts as high as 60 mph, which will result in downed
branches and power lines. In addition, showers and possibly a few
thunderstorms will move across the area late this evening through
around midnight, especially west of Interstate 55. These showers
and thunderstorms may result in even stronger winds gusting 65 to
75 mph for a brief period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

 Spotters should report wind damage to the National Weather
 Service.

LMZ740>745-162215-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
412 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Storm force winds and extremely hazardous waves.
 Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Gale force winds and very hazardous waves are likely.
Saturday...
  Hazardous conditions for small craft are likely.

MDB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, La Salle

When
December 15, 8:00 PM CST to 9:20 PM CST
Where
La Salle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

High Wind, Du Page

When
December 15, 8:15 PM CST to 8:45 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, McHenry

When
December 15, 9:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, McHenry

When
December 15, 9:20 PM CST
Where
McHenry forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Lake

When
December 15, 9:27 PM CST to December 16, 12:27 AM CST
Where
Lake forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Lee

When
December 15, 9:35 PM CST
Where
Lee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
December 15, 9:46 PM CST to 11:37 PM CST
Where
Central Cook County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Kane

When
December 15, 10:33 PM CST to 11:34 PM CST
Where
Kane forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
December 15, 10:50 PM CST to December 16, 2:01 AM CST
Where
Winnebago forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Northern Will County

When
December 15, 11:00 PM CST
Where
Northern Will County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

High Wind, McHenry

When
December 15, 11:20 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Northern Cook County

When
December 15, 11:30 PM CST to December 16, 2:40 AM CST
Where
Northern Cook County forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Kane

When
December 15, 11:48 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
December 16, 12:05 AM CST
Where
Central Cook County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Du Page

When
December 16, 12:12 AM CST
Where
Du Page forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Northern Cook County

When
December 16, 1:17 AM CST
Where
Northern Cook County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, McHenry

When
December 16, 1:20 AM CST
Where
McHenry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995878, 995881, 996136, 995851, 995866, 995853, 995858, 995856, 995861, 995854, 995855, 996137, 995880, 995864, 995868, 995869, 995871.